Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 129, NWS Wichita, KS

May 7, 2002Kingman County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 7, 2002, 10:58 PM CDT for Kingman County, Kansas. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2002, 10:58 PM CDT (03:58 UTC)
Expired
May 8, 2002, 12:00 AM CDT
In force
62 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Kingman County, KS

The radar

The Wichita radar (KICT), 63 km from the middle of the area, began a volume at 04:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 11:26 PM CDTHail 0.88Kingman, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 10:00 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.0 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2002-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 512 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2002-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 351 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
512 J/kg
Mixed-layer CIN
-210 J/kg
Mixed-layer LCL
1278 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
351 m²/s²
0-3 km storm-relative helicity
498 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 080358
SVRICT
KSC095-080500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1056 PM CDT TUE MAY 7 2002

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KINGMAN COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL MIDNIGHT CDT.

* AT 1056 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTH OF PENALOSA...OR ABOUT 24 MILES
  EAST OF PRATT...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR KINGMAN AROUND 1125 PM CDT
  NEAR CLEVELAND AROUND 1130 PM CDT...

THIS REPLACES THE TORNADO WARNING PREVIOUSLY ISSUED FOR THE WARNED
AREA.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

THE STORM HAS A HISTORY OF PRODUCING LARGE HAIL.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE 
WARNING. 

A FLASH FLOOD WARNING ALSO REMAINS IN EFFECT FOR THE WARNED AREA 
UNTIL 115 AM CDT.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR KINGMAN
COUNTY UNTIL MIDNIGHT CDT.

LAT...LON 3771 9839 3750 9840 3747 9782 3771 9781

/COX

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 8:35 PM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, May 7, 8:35 PM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
835 PM CDT TUE MAY 7 2002

UPDATE...

STRONG UPPER DIVERGENCE ALONG WITH CAPE OF 1500-2500 J/KG ACROSS THE
CWA WILL SUPPORT CONTINUED DEEP CONVECTION THROUGH THE NIGHT ACROSS
THE SOUTHERN THIRD OF THE CWA. EXPECT THE CONVECTION TO THE WEST TO
SLOWLY MOVE ESE WHILE SUSTAINING INTENSITY GIVEN CURRENT CAPE. 00Z
MOISTURE PARAMETERS ALONG WITH OBSERVER REPORTS OF 3-3.5 INCHES OF
RAIN WARRANTED A FLOOD WATCH FOR AREAS SOUTH AND EAST OF WICHITA.
WILL CONTINUE TO UPDATE THE FCST AS WARRANTED.

CO

.ICT...FLOOD WATCH OVERNIGHT KSZ069>072-092>096-098>100.

In the hours before

Special weather statement, May 7, 9:54 PM CDT, 1 hour 4 minutes before
KSZ032-033-047>053-080311-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
954 PM CDT TUE MAY 7 2002

...TORNADO WATCH NUMBER 250 ALLOWED TO EXPIRE...

TORNADO WATCH NUMBER 250 WILL BE ALLOWED TO EXPIRE FOR THE FOLLOWING
COUNTIES...

IN CENTRAL KANSAS...

         LINCOLN      ELLSWORTH      SALINE      RICE

         MCPHERSON    MARION         CHASE       RUSSELL

         BARTON

SHOWERS AND THUNDERSTORMS WILL PERSIST FOR A TIME TONIGHT...HOWEVER
THE THREAT FOR TORNADOES HAS ENDED.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 7:09 PM CDTSevere Thunderstorm WarningICTMarion36 min
May 7, 7:21 PM CDTSevere Thunderstorm WarningICTElk54 min
May 7, 7:31 PM CDTSevere Thunderstorm WarningICTCowley29 min
May 7, 8:06 PM CDTFlash Flood WarningICTWilson3 hr
May 7, 8:06 PM CDTSevere Thunderstorm WarningICTChase39 min
May 7, 8:15 PM CDTSevere Thunderstorm WarningICTElk45 min
May 7, 8:18 PM CDTSevere Thunderstorm WarningICTMontgomery, Wilson57 min
May 7, 8:21 PM CDTFlash Flood WarningICTNeosho3 hr
May 7, 8:25 PM CDTFlash Flood WarningICTChautauqua3 hr
May 7, 8:37 PM CDTSevere Thunderstorm WarningICTReno53 min
May 7, 8:43 PM CDTSevere Thunderstorm WarningICTNeosho62 min
May 7, 8:52 PM CDTSevere Thunderstorm WarningICTLabette53 min
May 7, 9:02 PM CDTTornado WarningICTKingman58 min
May 7, 10:00 PM CDTTornado WarningICTKingman60 min
May 7, 10:20 PM CDTFlash Flood WarningICTKingman3 hr
May 7, 10:23 PM CDTSevere Thunderstorm WarningICTSedgwick67 min
May 7, 11:28 PM CDTSevere Thunderstorm WarningICTSedgwick62 min
May 7, 11:40 PM CDTSevere Thunderstorm WarningICTButler65 min
May 7, 11:47 PM CDTTornado WarningICTKingman28 min
May 7, 11:49 PM CDTTornado WarningICTKingman26 min
May 8, 12:13 AM CDTTornado WarningICTKingman62 min
May 8, 12:25 AM CDTFlash Flood WarningICTSedgwick3 hr
May 8, 12:32 AM CDTSevere Thunderstorm WarningICTGreenwood58 min
May 8, 1:01 AM CDTSevere Thunderstorm WarningICTElk59 min
May 8, 1:19 AM CDTSevere Thunderstorm WarningICTWilson56 min
May 8, 1:26 AM CDTFlash Flood WarningICTWilson5 hr
May 8, 1:46 AM CDTSevere Thunderstorm WarningICTNeosho59 min
May 8, 1:56 AM CDTFlash Flood WarningICTNeosho4 hr
May 8, 2:18 AM CDTFlash Flood WarningICTMontgomery5 hr
May 8, 2:45 AM CDTFlash Flood WarningICTLabette4 hr
May 8, 3:01 PM CDTSevere Thunderstorm WarningICTMcPherson59 min
May 8, 3:06 PM CDTSevere Thunderstorm WarningICTSedgwick54 min
May 8, 3:08 PM CDTTornado WarningICTMcPherson52 min
May 8, 3:21 PM CDTSevere Thunderstorm WarningICTKingman54 min
May 8, 3:26 PM CDTTornado WarningICTMarion64 min
May 8, 3:32 PM CDTSevere Thunderstorm WarningICTHarper58 min
May 8, 3:56 PM CDTSevere Thunderstorm WarningICTSedgwick79 min
May 8, 4:01 PM CDTTornado WarningICTHarper59 min
May 8, 4:10 PM CDTTornado WarningICTSedgwick50 min
May 8, 4:20 PM CDTTornado WarningICTMarion40 min
May 8, 4:36 PM CDTTornado WarningICTChase39 min
May 8, 4:45 PM CDTTornado WarningICTSumner60 min
May 8, 4:47 PM CDTSevere Thunderstorm WarningICTButler58 min
May 8, 4:54 PM CDTSevere Thunderstorm WarningICTSedgwick51 min
May 8, 4:54 PM CDTSevere Thunderstorm WarningICTHarper66 min
May 8, 5:14 PM CDTSevere Thunderstorm WarningICTGreenwood61 min
May 8, 5:31 PM CDTFlash Flood WarningICTHarper, Sumner6 hr
May 8, 5:40 PM CDTSevere Thunderstorm WarningICTSumner65 min
May 8, 5:44 PM CDTSevere Thunderstorm WarningICTButler61 min
May 8, 6:01 PM CDTFlash Flood WarningICTButler6 hr
May 8, 6:11 PM CDTSevere Thunderstorm WarningICTCowley79 min
May 8, 6:31 PM CDTTornado WarningICTSumner44 min
May 8, 6:37 PM CDTSevere Thunderstorm WarningICTButler53 min
May 8, 6:43 PM CDTTornado WarningICTCowley62 min
May 8, 6:58 PM CDTFlash Flood WarningICTCowley5 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.